Iowa, 2023

Hail in Iowa, September 16, 2023

September 16, 2023 · NWS DMX · 1 event in 1 county or zone

5C/kg allowed for showers and storms in southern Iowa on the afternoon of September 16th. These storms produced at least one near severe report of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A secondary cold front paired with MLCAPES of 750-1500J/kg and low level lapse rates around 7.5C/kg allowed for showers and storms in southern Iowa on the afternoon of September 16th. These storms produced at least one near severe report of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 11:34 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 16, 11:34 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1234 PM CDT Sat Sep 16 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Sep 16 2023

Key Messages:
- Morning fog dissipating
- Scattered showers and storms, particularly this afternoon over
  southern Iowa
- Near seasonal Sunday into Monday with sunshine
- Intermittent, low to modest shower and storm chances Tuesday into
  late week

Details: GOES-East Nighttime Microphysics RGB shows plenty of clouds
over the southeastern half of Iowa associated with the first cold
front that brought rainfall to portions of northern Iowa as well as
spotty rainfall in a few places around Des Moines and points south.
There was also a storm around and just east of Sioux City that
had mostly waned by 4am. The same RGB imagery is also showing
areas of fog over southeastern Minnesota, southwest Wisconsin, and
into portions of northeast and central Iowa this morning. These
areas have more clear skies, recent rainfall, and calm to light
winds. Initially handled this with a Special Weather Statement
given visibilities generally above a half a mile. However, there
is a narrow area between the clouds that has cleared out and
visibilities fell to a quarter of a mile and went ahead with a
Dense Fog Advisory in this corridor. Adjustments are possible and
will monitor observations and cloud trends.

The aforementioned storm near Sioux City was associated with the
secondary cold front, which has upper level support in the form of
the main trough axis swinging down through the Dakotas and being
beneath the right entrance region of a departing jet streak. Right
now, there is also a really nice, compact swirl in the GOES-East
upper level water vapor imagery entering Siouxland. This front
will be the focus for additional scattered shower and storm
chances as it slides southeastward through the state today into
early this evening.

For this afternoon, NAM and RAP MLCAPE show between 750 to around
1500 J/kg with steep low level lapse rates at or above 7.5C/km and
modest mid-level lapse rates around 6.5C/km over central and
southern Iowa. Deep layer shear is on the weaker side around 25
knots with 0-3km values around 15 to maybe 20 knots. The steep low
level lapse rates would aid parcel acceleration and get a parcel
above the freezing level, which is around 9000 feet, perhaps
yielding hailstones to around severe size. As for wind gust
potential, soundings show the potential for some entrainment,
especially if the boundary layer mixes out in the pre-convective
environment. Looking at magnitude from convective allowing models,
hourly wind gusts are showing subsevere generally below 40 knots.

The trough axis will push into the Ohio Valley tonight into Sunday
and with subsidence on the back side along with a passing ridge,
will see plenty of sunshine on Sunday and Monday with highs
primarily in the 70s. Tuesday onward, low level flow will be from
the south or southwest in response to an amplifying trough over the
western US, which will cut off by Wednesday or Thursday. This flow
will increase our atmospheric moisture content steadily through the
week, but there is little in the way of substantial forcing until
the western US trough arrives. The GFS does show a more vigorous
lead shortwave on Wednesday compared to other deterministic models,
but otherwise the forecast right now is peppered with rain and storm
chances that are likely look too hopeful for the drought stricken
state. These broad brush chances are due to uncertainty in the
weakly forced environment. The higher chances for rainfall will come
when the western US trough moves into the central part, which
looking at ensemble means may not be until next weekend at the
earliest. Any severe risk looks to stay west of the state in the
mean time as better kinematics will reside over those areas with
SPC outlooks, Colorado State's machine learning random forest
outlook, and CIPS Experimental Analog-Based Severe Probability
Guidance showing no risk over central Iowa.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1233 PM CDT Sat Sep 16 2023

A cold front will bring thunderstorms near KOTM within the next 6
hours. Otherwise, VFR conditions expected for the period with
northwest winds becoming northerly. Overhead smoke expected at
KFOD through today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Jimenez
Hazardous weather outlook, Sep 16, 2:33 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 AM CDT Sat Sep 16 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
333 AM CDT Sat Sep 16 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms are possible over the southeastern half
of the state. Some storms could become strong with gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible at times for much of next
week. The threat for any severe weather will be evaluated in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

Castillo/Ansorge

In the hours before

Special weather statement, Sep 16, 11:41 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1241 PM CDT Sat Sep 16 2023

IAZ072-073-082-083-161815-
Clarke IA-Union IA-Madison IA-Warren IA-
1241 PM CDT Sat Sep 16 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON...
NORTHEASTERN UNION...NORTHWESTERN CLARKE AND SOUTHWESTERN WARREN
COUNTIES THROUGH 115 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Avenue Of The Saints
Event Center to 13 miles northeast of Creston. Movement was east at
25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murray, St. Charles, New Virginia, Truro, Lorimor, East Peru, and
Murray Roadside Rest Area.

This includes Interstate 35 between mile markers 36 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9418 4131 9388 4119 9351 4098 9393
TIME...MOT...LOC 1741Z 287DEG 23KT 4126 9383 4115 9412

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hagenhoff
Special weather statement, Sep 16, 12:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
128 PM CDT Sat Sep 16 2023

IAZ083>085-095-161900-
Clarke IA-Lucas IA-Wayne IA-Monroe IA-
128 PM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT LUCAS...SOUTHWESTERN MONROE...
NORTHERN WAYNE AND SOUTHEASTERN CLARKE COUNTIES THROUGH 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chariton, moving southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chariton, Rathbun Lake, Russell, Humeston, Lucas, Woodburn, Derby,
Melrose, Millerton, Red Haw Lake State Park, and Chariton Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 9366 4112 9353 4100 9303 4090 9309
      4090 9310 4089 9310 4073 9319
TIME...MOT...LOC 1827Z 297DEG 38KT 4103 9346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hagenhoff
Special weather statement, Sep 16, 12:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
140 PM CDT Sat Sep 16 2023

IAZ074-075-085-161915-
Marion IA-Mahaska IA-Monroe IA-
140 PM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE...
SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES THROUGH 215 PM
CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Knoxville, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Albia, Eddyville, Lovilia, Bussey, Hamilton, and Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4097 9280 4117 9306 4132 9291 4122 9259
TIME...MOT...LOC 1840Z 310DEG 20KT 4118 9294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hagenhoff

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lucas

When
September 16, 12:45 PM CST
Where
Lucas County, 0.87 mi SE of Chariton
Measured
0.8 in hail
Reported by
Trained Spotter
Coordinates
41.010, -93.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139784.